Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 292, NWS Atlanta, GA

May 28, 2008Baldwin County, Wilkinson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 28, 2008, 4:49 PM EDT for Baldwin County, Wilkinson County, Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2008, 4:49 PM EDT (20:49 UTC)
Expired
May 28, 2008, 5:30 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Baldwin County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 30 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:05 PM EDTHAIL 0.751 N Ivey, GAPENNY SIZE HAIL FELL AT THE HOLIDAY HILLS COUNTRY CLUB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 282049
SVRFFC
GAC009-319-282130-
/O.NEW.KFFC.SV.W.0292.080528T2049Z-080528T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 PM EDT WED MAY 28 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BALDWIN COUNTY IN CENTRAL GEORGIA
  NORTHERN WILKINSON COUNTY IN CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF IVEY...MOVING SOUTHEAST AT 11 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TOOMSBORO AND IRWINTON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3282 8301 3276 8326 3297 8332 3304 8316
TIME...MOT...LOC 2049Z 332DEG 10KT 3297 8321

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:48 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 28, 3:48 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT WED MAY 28 2008

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
A COUPLE OF BOUNDARIES AND A SHORT WAVE ARE APPROACHING THE STATE
THIS AFTERNOON...HELPING TO GENERATE SOME SCATTERED CONVECTION
ACROSS THE AREA. THE FIRST FRONT IS A WEAKENING COLD FRONT SLOWLY
SAGGING SOUTH ACROSS TENNESSEE AND IS JUST NOW GETTING INTO
NORTHWEST GEORGIA. THE STRONGER FRONT APPROACHING THE STATE IS
ASSOCIATED WITH A COLD AIR DAM...WHICH WILL BE MOVING INTO THE
NORTHEAST OVERNIGHT...SETTING UP SOUTH AND WEST OF THE ATLANTA
METRO AREA BY SUNRISE THURSDAY. MOST OF THIS AFTERNOONS CONVECTION WILL
DIE DOWN AFTER SUNSET...AND BEST CHANCE FOR RAIN WILL REMAIN ACROSS
THE NORTHEAST WHERE SOME DRIZZLE LOOKS POSSIBLE BEHIND THE WEDGE
FRONT DURING THE EARLY MORNING HOURS. BEST CHANCE FOR THUNDERSTORMS
THURSDAY AFTERNOON LOOKS TO BE ACROSS SOUTH GEORGIA...WHERE
MODERATE INSTABILITY COMBINED WITH THE SOUTHERN EDGE OF A WEAKENING
WEDGE/COLD FRONT WILL ONCE LEAD TO SCATTERED AFTERNOON
THUNDERSTORMS...MAINLY SOUTH OF COLUMBUS AND MACON. MOVING INTO
FRIDAY...COMBINATION OF 500 MB RIDGE MOVING IN OVERHEAD AND A DRY
SURFACE HIGH TAKING OVER WILL LEAD TO A HOT AND DRY DAY FOR THE
REGION.

TEMPERATURE FORECAST IS PRETTY STRAIGHT FORWARD THROUGH THE SHORT
TERM...WITH THE ONLY CAVEAT BEING HIGHS THURSDAY AFTERNOON.
EXTENSIVE CLOUD COVER SHOULD KEEP LOWS IN CHECK OVERNIGHT...AND
WITH GUIDANCE NUMBERS IN GOOD AGREEMENT WITH EACH OTHER...DECIDED
NOT TO STRAY TO FAR FROM THEM. AS FOR HIGHS ON THURSDAY...THE
WEDGE SHOULD KEEP MOST OF NORTH GEORGIA COOLER THAN NORMAL...AND
WENT A LITTLE BELOW GUIDANCE FOR HIGHS FROM ATLANTA OVER TOWARDS
WARRENTON AND UP INTO THE ATHENS AND GAINESVILLE AREAS. EVERYWHERE
ELSE...INCLUDING THE NORTHWEST CORNER OF THE STATE SHOULD GET INTO
THE LOW 80S. AFTER THURSDAY...RIDGE BUILDING IN OVERHEAD SHOULD
SEND EVERYONE BACK ABOVE NORMAL...WITH SOME 90S CREEPING UP INTO
CENTRAL GEORGIA BY FRIDAY AFTERNOON.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SUBTROPICAL RIDGE WILL START OFF DOMINATING THE AREA...BUT BY
SATURDAY NIGHT IT WILL BEGIN TO BE NUDGED TO THE WEST...AS
NORTHWEST FLOW BEGINS TO SET UP OVER THE STATE...PUTTING US A
RATHER SUMMER LIKE WEATHER PATTERN. SATURDAY LOOKS TO BE DRY...BUT
A SERIES OF WEAK SHORT WAVES SHOOTING DOWN THE EAST SIDE OF THE
RIDGE WILL AT THE VERY LEAST LEAD TO ISOLATED THUNDERSTORMS DURING
THE AFTERNOONS SUNDAY THROUGH WEDNESDAY ACROSS PARTS OF THE CWA.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD...BUT THE OPPRESSIVE HEAT WILL STAY BACK OVER TEXAS AND THE
SOUTHERN HIGH PLAINS...WHERE THE SUBTROPICAL RIDGE WILL BE
CENTERED.

MG

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  72  60  86  64 /  80  10   0   5   5
ATLANTA         64  74  64  84  67 /  60  10   0   5  10
BLAIRSVILLE     57  72  58  83  62 /  60  10   5  10  10
CARTERSVILLE    63  77  61  86  64 /  50  10   5   5  10
COLUMBUS        67  84  67  89  70 /  40  20   5   5  10
GAINESVILLE     62  71  61  83  65 /  70  10   0  10  10
MACON           67  82  65  90  68 /  40  20   0   5   5
ROME            64  82  61  89  66 /  50  10   5   5  10
PEACHTREE CITY  64  78  62  86  65 /  50  10   0   5  10
VIDALIA         68  83  67  89  67 /  40  30   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50
Hazardous weather outlook, May 28, 11:41 AM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1141 AM EDT WED MAY 28 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1141 AM EDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A COLD FRONT LOCATED ALONG THE TENNESSEE AND GEORGIA BORDER WILL
SLOWLY PUSH INTO CENTRAL GEORGIA THIS AFTERNOON AND EARLY EVENING.

.PRIMARY HAZARDS...
WIND GUSTS TO 40 MPH...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAIN ARE THE PRIMARY HAZARDS. THE SLOW MOVING STORMS MAY CAUSE
LOCALIZED STREET FLOODING FROM HEAVY DOWNPOURS.

.DISCUSSION...
THE APPROACHING COLD FRONT WILL COMBINE WITH DAYTIME HEATING TO
PRODUCE SCATTERED THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING. ALTHOUGH MODERATE INSTABILITIES OF
1500 TO 2500 CAPES AND -2 TO -4 LIS WILL SUPPORT SOME STRONG
THUNDERSTORM DEVELOPMENT...LACK OF UPPER SUPPORT AND LOW LEVEL
WIND SHEAR WILL HELP HOLD STORMS BELOW SEVERE LIMITS. THE BEST
LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE SOUTH OF A LINE
FROM ROME TO CANTON TO GAINESVILLE. THE STORMS ARE EXPECTED TO
GRADUALLY DISSIPATE ACROSS THE REGION DURING THE LATE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY...MAINLY
DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, May 28, 2:16 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT WED MAY 28 2008

GAZ039-049>051-061-062-281900-
216 PM EDT WED MAY 28 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
HANCOCK...WARREN...TALIAFERRO...GREENE...MORGAN AND WILKES COUNTIES
UNTIL 300 PM EDT...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND LYNEVILLE TO WEST OF VEAZEY...
MOVING SOUTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS HANCOCK...WARREN...TALIAFERRO...GREENE...MORGAN AND WILKES
COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE ROBINSON...LYNEVILLE...UNION POINT...GREENSBORO...
VEAZEY...FICKLIN...SILOAM...CRAWFORDVILLE...RAYTOWN...WHITE PLAINS...
SHARON...SHOULDERBONE...CADLEY...POWELTON AND CEDAR ROCK. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 28, 3:22 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 PM EDT WED MAY 28 2008

GAZ051-060>062-282000-
322 PM EDT WED MAY 28 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
HANCOCK...PUTNAM...WARREN AND TALIAFERRO COUNTIES UNTIL 400 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND NORWOOD TO PHOENIX...MOVING
SOUTHEAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS HANCOCK...PUTNAM...WARREN AND TALIAFERRO COUNTIES THROUGH 400
PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
ROCKVILLE...RAYTOWN...POWELTON...PHOENIX...SHARON...SHOULDERBONE...
CADLEY...NORWOOD...MAYFIELD...CEDAR ROCK...NORRIS...CAMAK...
CULVERTON...WARRENTON AND CULVERTON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 28, 4:37 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EDT WED MAY 28 2008

GAZ073-084-282100-
437 PM EDT WED MAY 28 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
WILKINSON AND BALDWIN COUNTIES UNTIL 500 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SCOTTSBORO...MOVING SOUTHEAST AT 11 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES OUT
OF SOUTHERN BALDWIN COUNTY INTO WILKINSON COUNTY THROUGH
500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SCOTTSBORO...MCINTYRE AND IRWINTON. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:15 PM EDTSevere Thunderstorm WarningFFCLamar, Monroe45 min
May 28, 6:52 PM EDTSevere Thunderstorm WarningFFCJones23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.